Alert archive / Illinois / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 28, NWS Lincoln, IL

May 3, 20105 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 3, 2010, 2:30 PM CDT for 5 counties in Illinois. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2010, 2:30 PM CDT (19:30 UTC)
Expired
May 3, 2010, 3:30 PM CDT
In force
60 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Champaign County, IL, Douglas County, IL, Macon County, IL, Moultrie County, IL, Piatt County, IL

The radar

The Lincoln radar (KILX), 76 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 1:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.5 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2010-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2010-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 1:39 PM CDT, 51 minutes earlier.

Area forecast discussion, May 3, 1:39 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
139 PM CDT MON MAY 3 2010

.DISCUSSION...
ISSUED 139 PM CDT MON MAY 3 2010

SHORT TERM...TONIGHT THROUGH THURSDAY...
MINI VORT-MAX HAS MOVED INTO CENTRAL ILLINOIS AND HELPED SPARK
CONVECTION ALONG A SURFACE BOUNDARY FROM PITTSFIELD TO NORTH OF
CHAMPAIGN. COLD POOL ALOFT AND SURFACE HEATING OF BOUNDARY LAYER HAS
RESULTED IN FAVORABLE SURFACE-BASED CAPE IN EXCESS OF 1K J/KG.
EXPECT HAIL TO BE THE MAIN HAZARD...WITH WIND DAMAGE ALSO POSSIBLE
DUE TO THE DRY AIR EVIDENT IN THE 18Z LINCOLN SPECIAL SOUNDING. IN
ADDITION...AN ISOLATED TORNADO CANNOT BE RULED OUT VICINITY OF VORT
MAX AND NORTH OF THE SURFACE BOUNDARY. THIS ACTIVITY WILL BE MAINLY
RESTRICTED TO THE EASTERN COUNTIES AFTER 00Z...AND INTO INDIANA BY
06Z. WILL THEREFORE ONLY HAVE SOME EVENING POPS IN THE EASTERN HALF.

REMAINDER OF TONIGHT AND TUESDAY SHOULD BE DRY. NOT ALOT OF COLD AIR
WITH THE FRONT NOW MOVING THROUGH...SO HIGH TEMPERATURES SHOULD
REBOUND NICELY INTO THE UPPER 70S/LOWER 80S.

NEXT COLD FRONT WILL MOVE INTO THE AREA ON WEDNESDAY...THEN TURN
STATIONARY JUST TO OUR SOUTH WEDNESDAY NIGHT AND THURSDAY. THE FRONT
SHOULD BE IN THE SOUTHEASTERN PART OF THE FORECAST AREA DURING PEAK
HEATING WEDNESDAY AFTERNNOON. GFS/NAM MODELS BOTH INDICATE
SUFFICIENT MOISTURE AND INSTABILITY ALONG THE FRONT FOR SOME
CONVECTIVE INITIATION. UNCERTAINTIES REGARDING TIMING AND COVERAGE
PRECLUDE ANYTHING MORE THAN CHANCE POPS FOR NOW. WILL ALSO HAVE SOME
SLIGHT CHANCE POPS FOR ANYTHING LINGERING WEDNESDAY EVENING.

SURFACE CYCLOGENESIS IS STILL EXPECTED ON THE WESTERN END OF THE
FRONT OVER THE CENTRAL OR SOUTHERN PLAINS AS A VIGOROUS UPPER TROUGH
EMERGES FROM THE ROCKIES. AS THE LOW MOVES NORTHEAST ALONG THE
FRONT...MOISTURE ADVECTION AND ISENTROPIC UPGLIDE WILL INCREASE
ALONG AND NORTH OF THE FRONT...SPREADING PRECIPITATION BACK INTO THE
AREA. WILL BEGIN INCREASING POPS THURSDAY AND THURSDAY NIGHT WITH
THIS SCENERIO IN MIND.

LONG TERM...FRIDAY THROUGH MONDAY...
SURFACE LOW TO THE WEST WILL MOVE QUICKLY NORTHEASTWARD ALONG THE
STATIONARY FRONT THROUGH ILLINOIS ON FRIDAY. THERE SHOULD BE A
DECENT CONTRAST IN TEMPERATURES...WITH THE EXTREME NORTHWEST STAYING
IN THE 60S AS THE SOUTHEAST WARMS TO AROUND 80. BY FRIDAY
AFTERNOON...INCREASING MOISTURE AND INSTABILITY WILL HELP DEVELOP
SOME POTENTIALLY STRONG/SEVERE STORMS OVER THE EAST/SOUTHEAST. WILL
INDICATE SOME HEALTHY CHANCE POPS FRIDAY...WHICH MAY NEED TO BE
BOOSTED UP IF LONGER RANGE MODELS COME IN BETTER AGREEMENT. THE GFS
IS A FASTER/WEAKER OUTLIER COMPARED TO THE MORE CONSISTENT
DETERMINISTIC AND ENSEMBLE VERSIONS OF THE ECMWF...BUT IT IS
BEGINNING TO TREND CLOSER TO THE ECMWF.

SATURDAY AND SUNDAY LOOK QUITE COOL AS COLD AIR COMES SOUTHWARD FROM
CANADA BEHIND THE DEPARTING LOW. HIGH TEMPERATURES WILL LIKELY BE IN
THE 60S...WHILE LOWS IN THE UPPER 30S APPEAR POSSIBLE IN THE NORTH
SATURDAY NIGHT. AS THE LARGE CANADIAN SURFACE HIGH MOVES ACROSS THE
MIDWEST SUNDAY AND INTO THE EAST MONDAY...RETURN SOUTHEASTERLY LOW
LEVEL FLOW BEGINS TO SET UP AS THE NEXT LOW PRESSURE EMERGES FROM
THE SOUTHERN ROCKIES. MODELS ARE SUGGESTING ENOUGH MOISTURE AND
ISENTROPIC LIFT TO PRODUCE SOME RAIN AS EARLY AS SUNDAY NIGHT AND
MONDAY...BUT THE MOISTURE MAY NOT RETURN THAT QUICKLY. FOR NOW WILL
PUT IN SOME SLIGHT CHANCE POPS FOR THE SOUTHWEST...BUT THIS IS LOW
CONFIDENCE THIS FAR IN ADVANCE.

04
&&

.AVIATION...
ISSUED 1155 AM CDT MON MAY 3 2010

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
ACROSS THE CENTRAL IL TERMINALS WITH A COLD FRONT NEAR THE IL RIVER
PRESSING INTO SE IL EARLY THIS EVENING AND A SHORT WAVE OVER NE MO
MOVING EAST ACROSS CENTRAL IL. COULD HAVE BRIEF PERIOD OF MVFR
CEILINGS AND VISIBILITIES IF A THUNDERSTORM PASSES OVER A TAF SITE.
VFR CONDITIONS EXPECTED TONIGHT AND TUE AS WEAK HIGH PRESSURE OF
1016 MB OVER THE CENTRAL PLAINS BUILDS INTO THE MID MS AND OHIO
VALLEYS TUE. BREEZY W/SW WINDS 10-15 KTS AND GUSTS AROUND 20 KTS
THIS AFTEROON WILL BECOME LIGHT SW AFTER SUNSET AND PICK UP TO 10-15
KTS FROM 15Z-18Z (10 AM TO 1 PM) TUE.

HUETTL
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 3, 10:47 AM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1047 AM CDT MON MAY 3 2010

ILZ027>031-036>038-040>057-061>063-066>068-071>073-041200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
1047 AM CDT MON MAY 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING...GENERALLY IN AREAS FROM THE ILLINOIS RIVER EAST
INTO INDIANA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY THROUGH
FRIDAY. IT IS TOO EARLY TO TELL IF THESE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ALONG AND EAST OF THE ILLINOIS
RIVER BETWEEN 2 AND 9 PM TODAY.

KH

In the hours before

Local storm report, May 3, 1:37 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
137 PM CDT MON MAY 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             DECATUR                 39.85N 88.93W
05/03/2010  M0.25 INCH       MACON              IL   TRAINED SPOTTER

0130 PM     HAIL             DECATUR                 39.85N 88.93W
05/03/2010  M0.25 INCH       MACON              IL   AMATEUR RADIO

&&

JANKOWSKI
Special weather statement, May 3, 2:10 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
210 PM CDT MON MAY 3 2010

ILZ044-045-053>055-032000-
CHAMPAIGN-DOUGLAS-MACON-MOULTRIE-PIATT-
210 PM CDT MON MAY 3 2010

...SIGNIFICANT WEATHER ALERT FOR EASTERN MACON...NORTHWESTERN
DOUGLAS...NORTHWESTERN MOULTRIE...SOUTHERN PIATT AND SOUTHWESTERN
CHAMPAIGN COUNTIES UNTIL 300 PM CDT...

AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUNT ZION...OR 7 MILES SOUTHEAST OF
DECATUR...MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  CERRO GORDO...
  HAMMOND...
  BEMENT...

OTHER LOCATIONS AFFECTED INCLUDE...HERVEY CITY...DECATUR AIRPORT...
OAKLEY...LAKE CITY...LA PLACE AND MILMINE.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4013 8849 3985 8826 3969 8893 3979 8896
TIME...MOT...LOC 1910Z 246DEG 27KT 3978 8883

HUETTL

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 11:31 PM CDTRiver Flood WarningILXLawrence10 hr
May 3, 2:10 PM CDTSpecial Weather StatementILXPiatt50 min
May 3, 6:08 PM CDTSevere Thunderstorm WarningILXColes, Edgar37 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.